ROCHESTER, N.Y. (WROC) – Narcan, the drug that can save lives in opioid overdoses, is taking center stage after two people were saved by it on Thursday night. Both of those people were driving in Rochester, passed out, and crashed their cars 15 minutes apart. They were both given Narcan at the scene by first responders and are facing DWAI charges. Police don’t know yet if the incidents are related.
The crash is raising more awareness about the importance of Narcan training. Patrick Burns is no stranger to the benefits of it. He said he overdosed 44 times and Narcan saved his life 22 times.
After Burns got clean he got a job at Huther Doyle treatment center and started training people to use Narcan.
“You could be walking down the street right now and somebody could overdose right in front of you and with Narcan in your possession you could save their life,” he said.
Narcan is typically given in a nasal spray form. Burns said his biggest piece of advice when hitting someone with Narcan is to not leave them alone. He said you should stay with them for at least three hours afterward because they could overdose again from the same shot, pill, or line they did before.
He said we need to do more to get Narcan into the hands of people who need it.
“It’s such a big deal right now because the state of addiction is horrible, people are dying left and right, the drugs are getting stronger and this is kind of our way to fight back this is our weapon,” said Burns.
He said the training is only a half-hour out of your day and it could save a life. Huther Doyle holds Narcan training on the third Friday of every month.